Chemo and Radiation's Effect on Your Eyes

by Jane Ashley

When we think of chemotherapy side effects, we think about nausea, fatigue and low blood counts. But did you know that some chemotherapy drugs and other cancer treatments may affect your eyes? From tearing to dry eyes to sensitivity to light, be sure to tell your oncologist about any changes to your eyes.

Eye Symptoms

How Can Chemotherapy Affect Our Eyes?

Chemotherapy and the steroids that help prevent side effects can cause eye problems.

• Cataracts. When the lens of your eye become cloudy, the cloudy lens is called a cataract. As the cloudy area grows larger, your vision gets dimmer. Your color vision is adversely affected too. The usual cause of cataracts is aging, but steroids (used to help prevent side effects from chemo), exposure to radiation and long term exposure to sunlight may promote the development of cataracts. Rarely, tamoxifen can cause cataracts. Many oncologists recommend wearing sunglasses to help prevent development of cataracts — if you already wear glasses, get a pair of the wear over sunglasses.

• Conjunctivitis. This is also called “pink eye.” It’s inflammation of the conjunctiva, the membrane that covers the white of your eye. Symptoms include redness, swelling of the eyelids, scratchiness, watering or pus. They may also be sensitive to bright light. Conjunctivitis can be highly contagious so practice good hygiene. Your doctor will probably prescribe eye drops or antibiotics. Medicines most likely to cause conjunctivitis are capecitabine, carmustine, epirubicin, methotrexate and oprevelkin.

• Dry Eye Syndrome. Dry eye syndrome is caused from lack of a key chemical that lubricates your eyes. Your eyes may be producing enough tears, but if this particular chemical is missing from your tears, you’ll have dry eye syndrome. Artificial tears or eye ointments provide relief. Isotretinoin and tretinoin may contribute to the development of dry eye.

• Glaucoma. Glaucoma occurs when increased pressure within the eye damages the optic nerve. Untreated, glaucoma will cause irreversible blindness. Pressure buildup may rarely appear if a tear duct becomes blocked due to chemotherapy. Or glaucoma can occur as a natural occurrence during treatment. Be sure to have your annual eye exam even when you are in cancer treatment.

• Photophobia. Photophobia is extreme sensitivity to light. Wearing sunglasses helps, but be sure to call your oncologist and let them know that this is a new symptom. A few chemotherapy drugs (cytarabine, fluorouracil, isotretinoin and tretinoin) can cause photophobia.

• Watery Eyes. Also called excessive tearing, you may notice that tearing and watering eyes similar to “allergy eyes.” Some chemotherapy drugs can occasionally cause your tear ducts to become blocked creating watery eyes. Be sure to mention this symptom to your oncologist — a stent can be inserted during treatment to keep your tear ducts open. The watery eyes can become problematic if your job is in television, movies or modeling. Capecitabine, cytarabine, doxorubicin, and fluorouracil may contribute to the development of watery eyes.

Eye Anatomy

Can Radiation Therapy Affect your Eyes?

Patients with head and neck cancers can suffer side effects to their eyes. Radiation may affect the eyelids, block the tear ducts or even a radiation-induced optic neuropathy, which could affect the optic nerve. Proton therapy sometimes results in the loss of a patient’s eyelashes because of the placement of markers. Diabetic patients are at particular risk if they receive radiation to the back of their eyes.

Does Immunotherapy Affect the Eyes?

Because immunotherapy generates an immune response in patients, it can cause inflammation of the eyes. Ocular side effects are uncommon — they include conjunctivitis, scleritis, intraocular inflammation, Graves’ ophthalmopathy as well as fluid buildup or edema in and around the eye.

Occasionally, a bone marrow transplant patient will experience graft-versus-host disease that affects the eyes. Loss of eye pigment, eyelashes or eyebrows or problems involving the cornea can occur.

Wear Sun Glasses

The Bottom Line …

Be proactive about your eye health. Always tell your treatment team about any eye symptom or change in vision.
It’s a good idea to have an eye exam before treatment to serve as a baseline. Have regular eye exams at least every 12 months during and after treatment to detect changes. Never assume anything about your eye health during cancer treatment. Let your doctor know immediately if you experience any change in your vision or excessive tearing.

Click To Join Us At What Next (1)

Related Articles

Dealing With Some of the Toughest Side Effects of Cancer

The Hidden Side Effects of Radiation-The Experiences of a Head and Neck Cancer Patient

A Surprising Side Effect of Cancer - New Friends

Dear Family: Things you can do for me Without Asking

Blog Home